Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
143 Doctors are Online

Irregular periods, spotting, reduced menstruation, stomach cramps after IUD insertion. Is it normal?

User rating for this question
Very Good
Answered by
Practicing since : 1983
Answered : 979 Questions
I am 43 years old, had a Paraguard iud inserted 4 years ago without any complications except bleeding when inserted for 3 weeks. Since then have had regular periods at about 24-26 days. I was expecting my period around may 13th. Around that date I had bad cramps but no period until several days later when I began to see brown spotting. I lightly spotted for over a week and a half it stopped and then 2 days later began what I would call a light period? Any ideas what this could be... Very concerned...
Posted Mon, 25 Jun 2012 in Women's Health
Answered by Dr. Minoo Bhagia 5 hours later


Thanks for writing to us

Intrauterine device can give rise to irregular bleeding and cramps

Other cause can be it's failure as it has been inserted for past 4 yrs so it is better to get an ultrasound done to see its position in the uterus

You can do pregnancy test at home in urine

As you are 43 so it can be due to perimenopausal symptoms as well

So try to find out the cause so that we can treat it accordingly

Best wishes
Take care
Any further query is most welcome
Above answer was peer-reviewed by
Follow-up: Irregular periods, spotting, reduced menstruation, stomach cramps after IUD insertion. Is it normal? 2 minutes later
I have taken 4 hpt over the past 2 weeks and all have come up negative
Answered by Dr. Minoo Bhagia 18 minutes later

Welcome once again

This type of bleeding can be due to IUD or perimenopausal symptoms

It is better to get your investigations done like haemoglobin , thyroid profile , ultrasound etc under your doctor's guidance

Till then take antispasmodics for the cramps
Sometimes IUD needs removal due to irregular bleeding and pain and as soon as it is removed the symptoms subside

Best wishes
Take care
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Procedures
Medical Topics

The user accepted the expert's answer

Ask an OBGYN

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor